Alert archive / Nevada / Flash Flood Warnings in 2013

Flash Flood Warning 33, NWS Elko, NV

September 7, 2013Elko County, Nevada

NWS Elko, NV issued this flash flood warning at Sep 7, 2013, 3:29 PM PDT for Elko County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2013, 3:29 PM PDT (22:29 UTC)
Expired
Sep 7, 2013, 6:30 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Elko County, NV

The radar

The Elko radar (KLRX), 118 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2013-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2013-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1657 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

958 
WGUS55 KLKN 072229
FFWLKN
NVC007-080130-
/O.NEW.KLKN.FF.W.0033.130907T2229Z-130908T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
329 PM PDT SAT SEP 7 2013

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ELKO COUNTY IN NORTHEAST NEVADA...
  THIS INCLUDES THE FOLLOWING LOCATIONS...SPRING CREEK...RUBY        
  VALLEY...  LAMOILLE...

* UNTIL 630 PM PDT

* AT 324 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAINFALL LIKELY TO BE PRODUCING FLASH FLOODING FROM A        
  THUNDERSTORM OVER THE WARNED AREA.

LOCATIONS NEAR THE PATH OF INCLUDE...MAINLY RURAL AREAS OFCENTRAL
ELKO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS RANGELAND ALONG THE
BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 4097 11533 4079 11512 4061 11555 4081 11569

$$

RCM
1 follow-up statement
734 
WGUS75 KLKN 072357
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
457 PM PDT SAT SEP 7 2013

NVC007-080007-
/O.CAN.KLKN.FF.W.0033.000000T0000Z-130908T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELKO NV-
457 PM PDT SAT SEP 7 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL ELKO
COUNTY...

HEAVY RAINS HAVE MOVED OUT OF THE AREA AND FLOOD WATERS ARE 
SUBSIDING. 

&&

LAT...LON 4097 11533 4079 11512 4061 11555 4081 11569

$$

RCM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 3:21 PM PDT, 8 minutes earlier.

Area forecast discussion, Sep 7, 3:21 PM PDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
321 PM PDT SAT SEP 7 2013

.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER EASTERN
NEVADA THROUGH SUNDAY...OTHERWISE MOSTLY CLEAR SKIES. DRY AIRMASS
SPREADS OVER THE ENTIRE AREA ON MONDAY. THEN SHOWERS AND
THUNDERSTORMS WILL SPREAD BACK TO EASTERN NEVADA BY THE MIDDLE OF
NEXT WEEK...WHILE WESTERN NEVADA REMAINS DRY.

&&

.SHORT TERM...TONIGHT THROUGH MONDAY. UPPER LOW CENTER OVER THE
PACIFIC NORTHWEST CONTINUES TO BRING A DRY SOUTHWEST FLOW OVER
WESTERN NV OVERNIGHT. MOISTURE AND THUNDERSTORMS WILL BE MAINLY
EAST OF LINE FROM ELKO TO AUSTIN THROUGH THIS EVENING. SOME WITH
HEAVY RAIN. WITH DRY AIR CONTINUING TO SPREAD EASTWARD...THUNDERSTORM
ACTIVITY SUNDAY IS EXPECTED TO BE CONFINED MAINLY TO EXTREME
EASTERN NEVADA AND TO THE EASTERN HALF OF NORTHERN NYE COUNTY. THE
WESTERN ZONES WILL REMAIN DRY AND STABLE. BY MONDAY...EXCEPT
EXTREME NE WHITE PINE COUNTY...A DRY AND STABLE AIRMASS RESIDES
OVER THE CWA. LOW TEMPERATURES WILL BE ABOUT 7 TO 10 DEGREES ABOVE
NORMAL...WHILE DAYTIME HIGH TEMPERATURES ABOUT 2-5 DEGREES ABOVE
NORMAL.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY. RATHER ODD PATTERN
ACROSS THE AREA. UPPER HIGH SITS TO THE EAST WITH A WEAKNESS FROM
THE TROUGH MOVING THROUGH THIS WEEKEND LINGERING TO OUR SOUTH EARLY
IN THE WEEK. THIS LOOKS TO TURN INTO A SMALL CLOSED LOW WHICH THEN
IS PROGGED BY BOTH THE GFS AND EC TO MOVE NORTHWARD ACROSS NEVADA
DURING THE MIDDLE PORTION OF THE WEEK. THIS WILL BRING MONSOON
MOISTURE BACK TO THE REGION FOR A FEW DAYS AFTER THE TROUGH THIS
WEEKEND CLEARS IT OUT. QUESTIONS REMAIN REGARDING END OF THE
WEEK...REGARDING THE STRENGTH OF THE NEXT TROUGH COMING IN FROM THE
PACIFIC NORTHWEST...BUT OVERALL THE MONSOON MOISTURE WILL DECREASE.
TEMPERATURES WILL REMAIN A BIT ABOVE NORMAL FOR MID SEPTEMBER. RCM

&&

.AVIATION...VFR GENERALLY THOUGH HIGH MOISTURE AROUND KELY ALLOWED
FOR SOME BRIEF IFR VIS WHICH COULD THEORETICALLY HAPPEN AGAIN. MOST
STORMS WILL BE AROUND KELY THOUGH A FEW WILL BE NEAR KEKO. KTPH AND
KWMC SHOULD BE STORM FREE. STORMS WILL DIMINISH BY SUNSET NEAR KEKO
AND ARE NOT EXPECTED ON SUNDAY...THOUGH SOME MORE ARE EXPECTED ON
SUNDAY AROUND KELY...IN FACT THEY MAY NEVER END TONIGHT. RCM

&&

.FIRE WEATHER...THUNDERSTORMS WILL BE MAINLY EAST OF LINE FROM
ELKO TO AUSTIN THROUGH THIS EVENING. THUNDERSTORM ACTIVITY SUNDAY WILL
BE CONFINED MAINLY TO EXTREME EASTERN NEVADA AND TO THE EASTERN
HALF OF NORTHERN NYE COUNTY...WHILE THE WESTERN ZONES WILL REMAIN
DRY AND STABLE. RELATIVE HUMIDITIES WILL BE ABOUT 5% DRIER AND
WINDS AVERAGING ABOUT 8 TO 12 MPH ACROSS THE AREA ON SUNDAY.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.
&&

87/93/87

In the hours before

Special weather statement, Sep 7, 2:04 PM PDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
204 PM PDT SAT SEP 7 2013

NVZ031-072130-
NORTHERN ELKO COUNTY NV-
204 PM PDT SAT SEP 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELKO COUNTY UNTIL 230 PM
PDT...

AT 202 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF MOUNTAIN CITY...MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  WILD HORSE RESERVOIR...
  STATE ROUTE 225 NEAR WILD HORSE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4192 11576 4167 11551 4159 11587 4167 11596
TIME...MOT...LOC 2104Z 230DEG 15KT 4170 11582

JRM
Special weather statement, Sep 7, 2:09 PM PDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
209 PM PDT SAT SEP 7 2013

NVZ034-038-072145-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTHWEST ELKO COUNTY NV-
209 PM PDT SAT SEP 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 245 PM
PDT...

AT 206 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SPRING CREEK...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   LAMOILLE...
   SPRING CREEK...
   SOUTH FORK...
   STATE ROUTE 228...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4092 11560 4074 11537 4064 11576 4071 11580
TIME...MOT...LOC 2108Z 231DEG 12KT 4075 11562

JRM
Special weather statement, Sep 7, 2:27 PM PDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
227 PM PDT SAT SEP 7 2013

NVZ034>038-072200-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-RUBY MOUNTAINS
AND EAST HUMBOLDT RANGE NV-SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA
COUNTY NV-SOUTHWEST ELKO COUNTY NV-WHITE PINE COUNTY NV-
227 PM PDT SAT SEP 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EUREKA...EXTREME
NORTHWESTERN WHITE PINE AND SOUTHERN ELKO COUNTIES UNTIL 300 PM
PDT...

AT 223 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTHEAST OF PINE VALLEY...MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN ELKO COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4047 11581 4022 11551 4009 11591 4023 11606
TIME...MOT...LOC 2126Z 227DEG 16KT 4024 11588

JRM
Special weather statement, Sep 7, 2:40 PM PDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
240 PM PDT SAT SEP 7 2013

NVZ035-037-072245-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-WHITE PINE
COUNTY NV-
240 PM PDT SAT SEP 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EUREKA AND WESTERN
WHITE PINE COUNTIES UNTIL 345 PM PDT...

AT 238 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF PINTO SUMMIT...MOVING EAST AT 15
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   PINTO SUMMIT...EUREKA...
   PANCAKE SUMMIT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3961 11559 3934 11555 3932 11615 3950 11618
TIME...MOT...LOC 2141Z 262DEG 14KT 3942 11605

RCM
Special weather statement, Sep 7, 2:42 PM PDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
242 PM PDT SAT SEP 7 2013

NVZ034-038-039-072215-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTH CENTRAL ELKO COUNTY
NV-SOUTHWEST ELKO COUNTY NV-
242 PM PDT SAT SEP 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 315 PM
PDT...

AT 238 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF LAMOILLE...MOVING EAST AT 25
MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   SECRET PASS AND RUBY VALLEY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4103 11529 4080 11498 4073 11549 4081 11556
TIME...MOT...LOC 2141Z 252DEG 23KT 4081 11540

JRM
Special weather statement, Sep 7, 3:03 PM PDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
303 PM PDT SAT SEP 7 2013

NVZ034-038-039-072230-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTH CENTRAL ELKO COUNTY
NV-SOUTHWEST ELKO COUNTY NV-
303 PM PDT SAT SEP 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 330 PM
PDT...

AT 259 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SPRING CREEK...MOVING EAST AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   LAMOILLE...
   SPRING CREEK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4094 11531 4057 11521 4061 11571 4075 11573
TIME...MOT...LOC 2202Z 262DEG 13KT 4073 11554

JRM

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 1:54 PM PDTAreal Flood AdvisoryLKNEureka3 hr
Sep 7, 2:04 PM PDTSpecial Weather StatementLKN26 min
Sep 7, 2:09 PM PDTSpecial Weather StatementLKNElko36 min
Sep 7, 2:20 PM PDTAreal Flood AdvisoryLKNEureka, White Pine5 hr
Sep 7, 2:27 PM PDTSpecial Weather StatementLKNEureka33 min
Sep 7, 2:40 PM PDTSpecial Weather StatementLKN65 min
Sep 7, 2:42 PM PDTSpecial Weather StatementLKNElko33 min
Sep 7, 2:43 PM PDTAreal Flood AdvisoryLKNElko, Eureka3 hr
Sep 7, 2:45 PM PDTAreal Flood AdvisoryLKNElko3 hr
Sep 7, 2:59 PM PDTAreal Flood AdvisoryLKNElko3 hr
Sep 7, 3:03 PM PDTSpecial Weather StatementLKNElko27 min
Sep 7, 3:17 PM PDTAreal Flood AdvisoryLKNElko3 hr
Sep 7, 3:47 PM PDTAreal Flood AdvisoryLKNElko3 hr
Sep 7, 4:06 PM PDTSpecial Weather StatementLKNElko54 min
Sep 7, 4:32 PM PDTSpecial Weather StatementLKNElko28 min
Sep 7, 4:43 PM PDTSpecial Weather StatementLKN32 min
Sep 7, 4:45 PM PDTFlash Flood WarningLKNElko3 hr
Sep 7, 4:57 PM PDTAreal Flood AdvisoryLKNElko3 hr

Nearby

Flash Flood Warnings in Nevada, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.